Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 2015, 6:58 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2015, 6:58 PM MDT (00:58 UTC)
- Expired
- Jul 6, 2015, 11:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138
WGUS55 KSLC 070058
FFWSLC
UTC025-070500-
/O.NEW.KSLC.FF.W.0032.150707T0058Z-150707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 PM MDT MON JUL 6 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN KANE COUNTY IN UTAH...
* UNTIL 1100 PM MDT
* AT 655 PM MDT...A TRAINED WEATHER SPOTTERS REPORTED A FLASH
FLOODING MOVING DOWNSTREAM ALONG JOHNSON WASH. THIS FLOOD IS A
RESULT OF HEAVY RAINFALL WHICH FELL EARLIER OVER THE HEADWATERS OF
JOHNSON WASH.
* FLASH FLOODING WILL IMPACT ROADS WHICH CROSS JOHNSON
WASH...INCLUDING SKUTUMPAH ROAD AND JOHNSON CANYON ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3701 11238 3717 11244 3737 11242 3742 11233
3733 11228 3701 11235
$$
MPS2 follow-up statements
935
WGUS75 KSLC 070248
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
848 PM MDT MON JUL 6 2015
UTC025-070500-
/O.CON.KSLC.FF.W.0032.000000T0000Z-150707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
848 PM MDT MON JUL 6 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHWESTERN KANE COUNTY...
FLASH FLOODING FROM EARLIER HEAVY RAINFALL IN THE HEADWATERS OF
JOHNSON WASH IS WORKING ITS WAY DOWNSTREAM...WITH FLASH FLOODING
LIKELY ALONG THE LOWER HALF OF JOHNSON WASH THROUGH THE EVENING.
EARLIER THIS EVENING A TRAINED WEATHER SPOTTER REPORTED A LARGE
FLASH FLOOD WITHIN JOHNSON WASH.
FLASH FLOODING WILL IMPACT ROADS WHICH CROSS JOHNSON
WASH...INCLUDING SKUTUMPAH ROAD AND JOHNSON CANYON ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3701 11238 3717 11244 3737 11242 3742 11233
3733 11228 3701 11235
$$
MPS072
WGUS75 KSLC 070453
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 PM MDT MON JUL 6 2015
UTC025-070502-
/O.EXP.KSLC.FF.W.0032.000000T0000Z-150707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1053 PM MDT MON JUL 6 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE
AT 1100 PM MDT...
PRECIPITATION HAS ENDED ACROSS THE REGION AND ADDITIONAL FLOODING IS
NOT EXPECTED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3701 11238 3717 11244 3737 11242 3742 11233
3733 11228 3701 11235
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:07 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 6, 4:07 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 407 PM MDT MON JUL 6 2015 .SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN ROCKIES THROUGH MUCH OF THIS WEEK. ABUNDANT MOISTURE ALONG WITH WEAK WEATHER DISTURBANCES MOVING THROUGH THE REGION WILL GENERATE SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A BROAD UPPER LOW WILL MOVE THROUGH THE EASTERN GREAT BASIN LATE IN THE WEEK. && .SHORT TERM (THROUGH 06Z THU)...TWO FEATURES TO NOTE THIS AFTERNOON...A SLOW MOVING AND WEAK SHORT WAVE TRANSLATING EAST ACROSS THE UT/ID BORDER AND A WEAK DISTURBANCE WITHIN AN INCREASINGLY MOIST RETURN FLOW ON THE WESTERN PERIPHERY OF THE HIGH OVER CENTRAL UTAH. BOTH HAVE INITIATED CONVECTION THIS AFTERNOON BUT THE FORMER WILL SOON BE A NON PLAYER IN THE COMING HOURS...THOUGH SOME CELLS HAVE PRODUCED LOCALLY HEAVY RAIN AND WILL SO FOR A FEW MORE HOURS OVER THE FAR NORTH. SHORT TERM FOCUS SHIFTS TO THE LATTER WHICH IS NOW BEGINNING TO IMPINGE ON THE SOUTHERN WASATCH FRONT FROM THE SOUTH. SCATTERED TO NUMEROUS SHOWERS/STORMS HAVE DEVELOPED OVER SOUTHERN/CENTRAL UTAH TODAY WITH SOME PRODUCING LOCALLY HEAVY RAINFALL. JUST RECEIVED A REPORT OVER THE LAST HOUR FROM CEDAR CITY OF .75 INCHES OF RAIN IN A HALF HOUR...THIS FROM A RATHER BENIGN LOOKING STORM STRUCTURALLY-WISE. IN THE NEAR TERM WILL CLOSELY MONITOR POTENTIAL FOR LOCALLY HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING IF OVER PRONE AREAS. EXPECT COVERAGE OF STORMS WILL INCREASE TO ROUGHLY UTAH/SLC COUNTY THIS EVE. INCREASED TO SCATTERED STORM COVERAGE VALLEYS THAT FAR NORTH. BEING A WEAK AND SLOW MOVING DISTURBANCE...OPTED TO INCREASE OVERNIGHT CLOUD COVER AND RETAIN NOCTURNAL SHOWERS ACROSS THE SOUTHERN HALF OF THE AREA TONIGHT INTO THE MORNING HOURS. PWAT IN EXCESS OF 1 INCH AND WEAK FORCING SHOULD PROVIDE ENOUGH JUICE/LIFT TO MAINTAIN THESE DURING THE COOL HOURS MUCH LIKE THIS MORNING. EXPECTING ALL BUT THE CENTRAL WASATCH FRONT/NORTHWEST DESERTS TO SEE ANOTHER ROUND OF SCATTERED TO NUMEROUS CONVECTION TOMORROW AS SIMILAR MOISTURE/INSTABILITY PROFILES WILL EXIST AND YET ANOTHER WEAK RETURN FLOW WAVE WILL BE PRESENT. POPS INCREASED AS SUCH. FOCUS WEDNESDAY SHIFTS TO EVOLUTION AND TRACK OF THE CLOSED LOW OFF THE CALI COAST...WHICH AT THAT TIME WILL BE COMING ON SHORE. A DRYING SOUTHWESTERLY FLOW ALOFT LOOKS TO PUNCH INTO THE SOUTHWEST ALLOWING A NET DECREASING PWAT TREND TO SURGE NORTHEAST. CONVECTION IS STILL EXPECTED TO OCCUR OVER THE NORTHERN 2/3RDS OF THE AREA WEDNESDAY AFTERNOON AS THE BULK OF DRYING WILL OCCUR ALOFT...BUT COVERAGE WILL LIKELY BE LESS EXPANSIVE AND HIGHER BASED. .LONG TERM (AFTER 06Z THURSDAY)...THE CLOSED PACIFIC LOW WILL MOVE INLAND INTO CALIFORNIA LATE WEDNESDAY INTO THURSDAY. OUT AHEAD OF THIS LOW...DRIER AIR WILL MOVE INTO UTAH IN THE SOUTHWEST FLOW...WITH PRECIPITABLE WATER VALUES DROPPING BELOW HALF AN INCH IN MANY LOCATIONS. THAT SAID...MODELS HAVE INCREASED THE SPEED OF THIS PACIFIC WAVE SO THAT IT NOW MOVES INTO THE EASTERN GREAT BASIN THURSDAY AFTERNOON RATHER THAN THURSDAY NIGHT OR FRIDAY. EVEN WITH LIMITED MOISTURE...THIS VIGOROUS WAVE SHOULD BE ENOUGH TO INITIATE SOME HIGH BASED CONVECTION THURSDAY AFTERNOON ACROSS THE WESTERN HALF OF UTAH. WITH THESE INGREDIENTS COMING TOGETHER...HAVE ADDED A MENTION OF GUSTY THUNDERSTORM WINDS INTO THE FORECAST FOR THURSDAY AFTERNOON AND EVENING. HAVE ALSO INCREASED THE SYNOPTIC SCALE WINDS A BIT IN THE FORECAST...AS SOUTHERLIES SHOULD INCREASE SOME ON THURSDAY AND FRIDAY AS THE SURFACE LOW PASSES TO THE NORTH. THE AIRMASS DRIES EVEN MORE ON FRIDAY AND SATURDAY AFTER THE SHORTWAVE PASSES...SO HAVE MAINTAINED THE DRYING AND SLOW WARMING TREND HEADING INTO THE WEEKEND. THE NEXT QUESTION IS WHEN DEEPER MOISTURE RETURNS AND HOW QUICKLY. THE GFS STARTS BRINGING IN MOISTURE FROM THE SOUTH ON SUNDAY...WITH PRECIPITABLE WATER VALUES QUICKLY EXCEEDING ONE INCH. THE ECMWF IS SLOWER WITH THIS MOISTURE RETURN...BUT HAVE TRENDED THE FORECAST TOWARD THE IDEA OF INCREASED CONVECTION MOVING IN FROM THE SOUTH SUNDAY AND MONDAY FOR NOW. && .AVIATION...VFR CONDITIONS ARE EXPECTED AT THE KSLC TERMINAL THROUGH THE TAF PERIOD. NORTHWEST WINDS AT 2200 UTC ARE EXPECTED TO SWITCH TO THE SOUTH BY 2300 UTC AS OUTFLOW FROM CONVECTION MOVES THROUGH. THERE IS A 30 PERCENT CHANCE THAT ADDITIONAL OUTFLOW WINDS FROM CONVECTION IN THE AREA WILL IMPACT THE TERMINAL BETWEEN 0000-0400 UTC. THERE IS ALSO SLIGHT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE TERMINAL DURING THIS TIME FRAME. && .FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE THE RULE THROUGH TOMORROW. NEW LIGHTNING STARTS ARE THE PRIMARY CONCERN...WITH SOME STORMS PROVIDING AN OPPORTUNITY FOR A WETTING RAIN. THE CONVECTIVE COVERAGE WILL KEEP TEMPERATURES DOWN AND HUMIDITY UP A BIT. AN ABRUPT PATTERN SHIFT IS CURRENTLY ADVERTISED DURING THE MIDDLE OF THE WEEK. A DRY AND GUSTY SOUTHWESTERLY FLOW DEVELOPS TRENDING HUMIDITY LOWER...BEGINNING WEDNESDAY AFTERNOON ACROSS THE FAR SOUTHWEST VALLEYS. CONVECTION WILL STILL BE AROUND...THOUGH WETTING RAIN BECOMES LESS OF A POSSIBILITY AS ACTIVITY BECOMES HIGHER BASED. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/SCHOENING/GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 2:45 AM MDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT MON JUL 6 2015 UTZ001>016-019>021-517-518-WYZ021-071300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT MON JUL 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN AFFECT THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP MID TO LATE WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 6, 3:47 PM MDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 347 PM MDT MON JUL 6 2015 UTZ020-062230- SOUTH CENTRAL UTAH UT- 347 PM MDT MON JUL 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL 430 PM MDT... AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KANAB...MOVING EAST AT 15 MPH. VERY HEAVY RAIN...HALF INCH HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITIH THIS STORM. LOCATIONS IMPACTED INCLUDE... KANAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3700 11264 3711 11265 3715 11228 3700 11227 TIME...MOT...LOC 2146Z 269DEG 13KT 3702 11255 MPS
Local storm report, Jul 6, 5:04 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 10 ENE SPRINGDALE 37.24N 112.83W
07/06/2015 KANE UT PARK/FOREST SRVC
FLASH FLOOD REPORTED IN CLEAR CREEK.
&&
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:48 PM MDT | Flash Flood Warning | SLC | Tooele | 3 hr |
| Jul 7, 3:20 PM MDT | Special Weather Statement | SLC | Weber | 40 min |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.